Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS San Francisco Bay Area, CA

February 16, 20236 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Feb 16, 2023, 1:00 AM PST for 6 counties in California. It took effect at Feb 16, 2023, 9:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2023, 1:00 AM PST (09:00 UTC)
In effect from
Feb 16, 2023, 9:00 AM PST
Expired
Feb 17, 2023, 9:00 AM PST
In force
24 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WHUS46 KMTR 160900
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
100 AM PST Thu Feb 16 2023

CAZ006-505-509-530-161700-
/O.NEW.KMTR.BH.S.0007.230216T1700Z-230217T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
100 AM PST Thu Feb 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM PST THIS MORNING
THROUGH FRIDAY MORNING...

* WHAT...A long period northwest swell will bring increased risk 
  of sneaker waves and strong rip currents along the coast, 
  especially for northwest facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast.

* WHEN...From 9 AM PST this morning through Friday morning.

* IMPACTS...Sneaker waves can move quickly, knocking unaware 
  beachgoers off their feet. Remember, never turn your back to 
  the ocean.

* ADDITIONAL DETAILS...If visiting the coast, please keep 
  children close and pets on leashes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm. There can be
30 minutes of small waves before a sneaker wave strikes. Stay
well back from the water's edge. Fisherman should avoid fishing
from rocks or jetties.

&&

$$
4 follow-up statements
015 
WHUS46 KMTR 161643
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
843 AM PST Thu Feb 16 2023

CAZ006-505-509-530-170200-
/O.CON.KMTR.BH.S.0007.230216T1700Z-230217T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
843 AM PST Thu Feb 16 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...A long period northwest swell will bring increased risk 
  of sneaker waves and strong rip currents along the coast, 
  especially for northwest facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast.

* WHEN...Through Friday morning.

* IMPACTS...Sneaker waves can move quickly, knocking unaware 
  beachgoers off their feet. Remember, never turn your back to 
  the ocean.

* ADDITIONAL DETAILS...If visiting the coast, please keep 
  children close and pets on leashes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm. There can be
30 minutes of small waves before a sneaker wave strikes. Stay
well back from the water's edge. Fisherman should avoid fishing
from rocks or jetties.

&&

$$
554 
WHUS46 KMTR 170118
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
518 PM PST Thu Feb 16 2023

CAZ006-505-509-530-171130-
/O.CON.KMTR.BH.S.0007.000000T0000Z-230217T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
518 PM PST Thu Feb 16 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...A long period northwest swell will bring increased risk 
  of sneaker waves and strong rip currents along the coast, 
  especially for northwest facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast.

* WHEN...Through Friday morning.

* IMPACTS...Sneaker waves can move quickly, knocking unaware 
  beachgoers off their feet. Remember, never turn your back to 
  the ocean.

* ADDITIONAL DETAILS...If visiting the coast, please keep 
  children close and pets on leashes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm. There can be
30 minutes of small waves before a sneaker wave strikes. Stay
well back from the water's edge. Fisherman should avoid fishing
from rocks or jetties.

&&

$$
076 
WHUS46 KMTR 171034
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
234 AM PST Fri Feb 17 2023

CAZ006-505-509-530-171700-
/O.CON.KMTR.BH.S.0007.000000T0000Z-230217T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
234 AM PST Fri Feb 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...A long period northwest swell will bring increased risk 
  of sneaker waves and strong rip currents along the coast, 
  especially for northwest facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Sneaker waves can move quickly, knocking unaware 
  beachgoers off their feet. Remember, never turn your back to 
  the ocean.

* ADDITIONAL DETAILS...If visiting the coast, please keep 
  children close and pets on leashes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm. There can be
30 minutes of small waves before a sneaker wave strikes. Stay
well back from the water's edge. Fisherman should avoid fishing
from rocks or jetties.

&&

$$
392 
WHUS46 KMTR 171639
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
839 AM PST Fri Feb 17 2023

CAZ006-505-509-530-171745-
/O.EXP.KMTR.BH.S.0007.000000T0000Z-230217T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
839 AM PST Fri Feb 17 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PST THIS MORNING...

Wave periods have diminished below 18 seconds, so sneaker waves
are no longer a high threat. Please continue to take usual
precautions when visiting the shore.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 15, 9:13 PM PST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 15, 9:13 PM PST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
913 PM PST Wed Feb 15 2023

.SYNOPSIS...Frost and freezing temperatures are likely for many
areas tonight into Thursday morning. Small rain chances by late
week with an approaching weather system.

&&

.DISCUSSION...as of 12:00 PM PST Wednesday...

Today through Thursday:

A meridional flow pattern will prevail featuring upper ridging
across the area with upstream troughing over the eastern Pacific.
This will support surface high pressure centered over the Great
Basin and light offshore winds. Look for clear skies and dry
conditions as a result with high temperatures reaching the mid 50s
to around 60 this afternoon. Expect good radiational cooling tonight
with chilly temperatures returning. Most areas will drop into the 30-
40 degree range, with the warmest readings confined to the San
Francisco Peninsula. Based on probabilistic temperature information
the Freeze Watch was converted to a Freeze Warning for locations
with the greatest (50%+) probability of reaching 32 degrees or
colder. This includes the North Bay Valleys, the eastern Santa Clara
County Hills, San Benito County, and southern inland Monterey
County. Frost Advisories were issues for areas with similar
probabilities of reaching 35 degrees or colder, which include most
of the remainder of the area excluding locations right around San
Francisco Bay and the SF Peninsula. Regardless of product issuance
temperatures area-wide will be hazardous for unsheltered and/or
marginally sheltered populations tonight. Remember to protect
people, pets, plants, and pipes from the cold.

The upper ridge will shift to our east on Thursday as the eastern
Pacific trough approaches. This will lead to increasing cloud cover
and slight warming as high temperatures near the 60 degree mark for
most areas.

Friday and Friday Night:

The aforementioned upper trough makes its closest approach to CA
during this time but a consensus of model ensemble members keep the
best moisture with this system offshore. There still remains a
potential window for light showers along the coast but the overall
trend has been towards decreasing rain chances and amounts. So even
if we do see precipitation it won't be impactful outside of perhaps
wetting the ground in spots. Otherwise expect another seasonally
mild day followed by a cool/chilly night as skies clear from north
to south.

Saturday through Wednesday:

Dry conditions and warming trend are expected through early next
week. Highs through Tuesday should be in the 60s with lows in the
upper 30s to 40s. Thereafter expect a more unsettled pattern with
rain chances perhaps re-entering the picture. At a minimum expect
cooler temperatures and increasing cloud cover for mid to late week.

&&

.AVIATION...as of 9:13 PM PST Wednesday...For the 06Z TAFs. Desert
dry air is over the cwa, near high confidence VFR.

Vicinity of KSFO...VFR. West to northwest wind near 10 knots until
mid evening then light northeast wind developing overnight. East to
southeast wind 5 to 8 knots Thursday.

KSFO Bridge Approach...Similar to SFO.

Monterey Bay...VFR. Easterly to southeast 5 to 15 knots cold air
drainage winds developing tonight and continuing Thursday. Late
afternoon winds on Thursday locally onshore 5 to 10 knots.

&&

.CLIMATE...

Record low temperatures at long term sites for February 16th:

Location          Record Low          Year          Forecast Low
Santa Rosa             23             1903               32
Kentfield              28             1929, 1903         37
Napa                   28             1921, 1918         34
Livermore coop         26             1911, 1903         32
San Francisco          38             2006, 1956, 1894   40
SFO Airport            35             1966               40
Redwood City           32             1966, 1938         36
Half Moon Bay          29             2006               38
Oakland downtown       38             2006               38
San Jose               27             1911               36
Gilroy                 27             1966               32
Salinas Airport        30             2006               34
King City              22             1928               32

&&

.MARINE...as of 9:12 PM PST Wednesday...Surface high pressure
will weaken over the coastal waters while a low pressure system
moves southward across the offshore waters on Thursday.
Southeasterly to southerly winds developing over the coastal
waters beginning very late tonight and a new long period northwest
swell arriving later Thursday and Thursday night. Winds will shift
back to northerly Friday night and Saturday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Frost Advisory...CAZ502>505-510-512-513-515-528>530
             Freeze Warning...CAZ506-514-516>518

&&

PUBLIC FORECAST: SPM
AVIATION: Canepa
MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:56 PM PSTSmall Craft AdvisoryMTR18 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.